Oklahoma, 2022

Drought in Oklahoma, January 1 to 31, 2022

January 1 to 31, 2022 · NWS TSA · 14 events in 14 counties and zones

50 inches of precipitation across portions of southeastern Oklahoma. Much of this precipitation came from a winter storm that moved through the region on the 15th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Monthly rainfall amounts across eastern Oklahoma during January 2022 ranged from less than 0.10 of an inch across portions of Osage, Pawnee, and Washington Counties to as much as 1.50 inches of precipitation across portions of southeastern Oklahoma. Much of this precipitation came from a winter storm that moved through the region on the 15th. These precipitation values correspond to less than 5 percent of normal average amounts for the month across portions of northeastern Oklahoma, to less than 50 percent of average amounts across portions of southeastern Oklahoma. These very dry conditions resulted in the further expansion of Severe Drought (D2) across portions of eastern Oklahoma, and the expansion of Extreme Drought (D3) into western Osage County, and across much of Pushmataha and Choctaw Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1050 PM CST Fri Dec 31 2021

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 1008 PM CST Fri Dec 31 2021

The much anticipated strong cold front was on the doorstep of
Osage co in Northeast Oklahoma as OK mesonet winds in Kay co had
shifted out of the north with dewpoints in the lower 30s and temps
dropping into the 40s. South of the cold front...across Southeast
Oklahoma into Western Arkansas...a secondary elevated boundary
resided within an area of warm advection and surface dewpoints in
the 60s. This was aiding in a few thunderstorms developing
along/near this boundary in far Southeast Oklahoma. Between these
two boundaries...light to moderate showers were ongoing over much
of the CWA.

Along and South of Interstate 40 Tonight...
A surface boundary currently located across Northeast Texas into
Southern Arkansas is forecast to continue lifting northward as
breezy southerly winds transport low level moisture into the CWA.
This boundary looks to join up with the elevated boundary and form
a sort of pseudo-warm front across Southeast Oklahoma into
Western Arkansas late tonight. Thus...showers and thunderstorms
are forecast to become likely overnight into early Saturday
morning. Deep layer shear values combined with instability and 60+
deg dewpoints will allow for a severe potential with damaging
winds of 60 mph and hail to the size of quarters the main threats.
If storms can become more surface based and rooted along/near the
boundary a non-zero tornado potential could also be possible late
tonight. The greater potential for this would be mainly along and
south of an Antlers to Fort Smith line. Heavy rainfall is also
forecast overnight along and south of I-40 where precipitable
water values around 1.5+" have set up. 1-2 inches of rain with
locally higher amounts up toward 4 inches still looks possible
across these locations and will let the current flood watch ride
as is for now as well. Temperatures should remain warm overnight
with lows in the 50s to low 60s.

North of Interstate 40 Overnight Tonight...
The cold front is progged to enter Northeast Oklahoma and slow
its south southeastward push in response to a deepening surface
low just to the west. By 12z Saturday the cold front looks to be
near Interstate 44 with the surface freezing line near Northwest
Osage co. The freezing line will allow for a transition to
freezing rain to become possible with greater potential after 12z
through the morning hours northwest of Interstate 44, especially
across the western portions of Pawnee and Osage co where the
winter weather advisory resides. Current advisory looks in good
shape and will let it ride as is for now. South of Interstate 44
to Interstate 40...light to moderate rain showers along with
chances for thunderstorms will remain possible. The greater
potential for thunder is expected closer to Interstate 40...where
the elevated frontal boundary is progged to be located. Locally
heavy rainfall is also possible with the majority of the severe
potentials along and south of Interstate 40 tonight. Temperatures
north of Interstate 40 look to fall into the 30s near the Kansas
border to the mid 50s along I-40.

For the evening update tonight...have added minor adjustments to
hourly temp and dewpoint grids based on latest trends and
timing/movement of the cold front. Also added a few adjustments
to pops and QPF across Southeast Oklahoma to account for the
ongoing developing thunderstorms. Lastly...made some minor tweaks
to wind speeds behind the front as it enters Northeast Oklahoma.
The rest of the forecast seems to be in good shape at this time.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 156 PM CST Fri Dec 31 2021

Ongoing strong to severe storms expected early Saturday morning
across far SE OK into west central AR before quickly moving east
of the forecast area by mid Saturday morning. Precip will have
expanded further north across the entire forecast area by early
Saturday as the initial shortwave trough passes. Once the sfc low
moves east of each local a more substantial push southward of the
cold air is expected and the cold front is expected to clear the
forecast area by late Saturday afternoon. Sub freezing temps will
move into portions of Osage and Pawnee counties before the precip
ends and a mixture of freezing rain and sleet are expected across
this zone. The window of higher precip rates will be short lived
however a quick burst of ice accumulation is likely and a winter
weather advisory has been posted accordingly. Light icing on
elevated roadways and any minor accumulation on power lines may
briefly stress local power conditions as gusty northerly winds
develop. The sharp temperature change will be the impact felt by
all locations with dangerous wind chills forecast late Saturday
night through Sunday morning. A secondary window of light snow
potential will also exist Saturday night as the primary mid level
trough axis passes. The location of this light precip band remains
highly uncertain, however given the very cold air in place and
associated high snow / liquid ratios, any light precip amt would
yield measurable snow. Regardless, impacts are not likely with
the Saturday night snow.

Sunday will be cold as sfc high pressure settles over the region
with temperature recovery beginning Monday. Tuesday may be the
warmest day of the week as another strong cold front arrives
Wednesday. Latest 12z deterministic guidance suggest precip
chances may return Thursday along and north of the stalled
frontal zone, however, considerable spread remains amongst
ensemble guidance and the forecast will remain dry at this time
but this time frame will be an upcoming focus.

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Fri Dec 31 2021

Showers/thunderstorms will continue to expand in coverage through
the overnight hours, with the better chances of thunder for the
KMLC and KFSM sites. Cigs will continue to lower, with MVFR to IFR
conditions expected areawide. The cold front has recently moved
south of KBVO, and expect the southward progression of the front
to slow a bit overnight before finally surging through the region
Saturday morning. Could see a period of light freezing rain/drizzle
impact the KBVO Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  45  12  30 /  90  90  30   0
FSM   57  62  19  33 / 100 100  10  10
MLC   57  63  14  32 / 100 100  10   0
BVO   35  37   9  29 /  80  90  30   0
FYV   54  58  12  29 / 100 100  20  10
BYV   54  58  14  27 / 100 100  20  10
MKO   54  56  12  30 / 100 100  20   0
MIO   40  42  10  26 /  80 100  20   0
F10   53  55  12  31 / 100 100  20   0
HHW   62  67  17  34 / 100 100  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ049-072-074>076.

     Winter Weather Advisory from 6 AM to noon CST Saturday for
     OKZ054-059.

AR...Flood Watch through Saturday morning for ARZ002-011-019-020-029.

&&

SHORT TERM...20
LONG TERM....07
AVIATION...18
Hazardous weather outlook, Dec 31, 5:35 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
535 PM CST Fri Dec 31 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011200-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
535 PM CST Fri Dec 31 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma into West Central Arkansas.
	ONSET...After 11 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...After 11 PM.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma into Western Arkansas.
	ONSET...After 9 PM.

WINTER WEATHER.
	RISK...Limited.
	AREA...Northwest Osage County in Northeast Oklahoma.
	ONSET...After 3 AM.

DISCUSSION...
Southerly winds will continue to transport low level moisture into
southeast Oklahoma and western Arkansas tonight and interact with
enough instability to support thunderstorm chances overnight into
Saturday morning. The greater thunderstorm potential is forecast
along and south of Interstate 40, with lesser chances northward.
Severe potentials will also be possible mainly late tonight across
southeast Oklahoma into west central Arkansas with damaging wind
and hail the primary threats. A non zero tornado potential, mainly
along and south of a line from Antlers to Fort Smith to Ozark,
will also be possible late tonight. The severe storm threat will
begin to shift east on Saturday morning as the main storm center
exits.

Heavy rainfall is also forecast overnight tonight. Rainfall
amounts of 1 to 2 inches with isolated amounts of up to 4 inches
are expected tonight and Saturday morning in a zone from southeast
Oklahoma into northwest Arkansas. This will be enough to push
some rivers and creeks to bankfull, with the potential for
localized flash flooding. A flood watch is in effect from this
evening into Saturday morning for these locations.

Late tonight into Saturday morning, there will be the potential
for light freezing rain across northwest Osage County in northeast
Oklahoma as cold air begins to spill into the region behind a
strong cold front.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Winter Weather Potential...High
		   Wind Potential...Dangerous Wind Chill Potential.
SUNDAY...Dangerous Wind Chill Potential.
MONDAY THROUGH WEDNESDAY...No Hazards.
THURSDAY...Dangerous Wind Chill Potential.

EXTENDED DISCUSSION...
Cold air will surge into the region on Saturday and Saturday night.
This will result in areas of light wintry precipitation developing
early Saturday in far northeast Oklahoma and into parts of
northeast Oklahoma Saturday afternoon. While accumulations are
expected to be light, icing is expected mainly northwest of
Interstate 44 in northeast Oklahoma. The greater potential is across
western Pawnee and Osage counties Saturday morning. On Saturday
night, areas of snow flurries and a narrow band of snow is
expected mainly for parts of northeast Oklahoma into far northwest
Arkansas. The snow band will likely be weakening as it moves
east, but light accumulations are expected in a few locations.
Amounts are forecast to be less than an inch.

Gusty winds with the frigid conditions will result in wind chill
values dropping into the single digits in southeast Oklahoma and
west-central Arkansas, with wind chills falling into the single
digits below zero in northeast Oklahoma and part of far northwest
Arkansas.

A warming trend is expected early next week before another surge
of cold air moves into the region Wednesday into Thursday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Dec 31, 10:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1012 PM CST Fri Dec 31 2021

OKZ049-053-010445-
Choctaw OK-Pushmataha OK-
1012 PM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southeastern
Pushmataha and northeastern Choctaw Counties through 1045 PM CST...

At 1012 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
north of Hugo Lake State Park, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations in or near the path include...
Sawyer...                         Rattan...
Hugo Lake State Park...           Oleta...
Cloudy...                         Corinne...
Apple...                          Sobol...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 9550 3439 9520 3430 9504 3424 9505
      3424 9515 3416 9515 3416 9516 3410 9516
      3400 9538
TIME...MOT...LOC 0412Z 235DEG 34KT 3412 9537

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 31, 11:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1154 PM CST Fri Dec 31 2021

OKZ049-076-010630-
Pushmataha OK-Le Flore OK-
1154 PM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of northeastern
Pushmataha and southwestern Le Flore Counties through 1230 AM CST...

At 1154 PM CST, Doppler radar indicated a strong thunderstorm near
Nashoba, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations in or near the path include...
Whitesboro...                     Octavia...
Muse...                           Nashoba...
Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 600 AM CST for
southeastern Oklahoma.

&&

LAT...LON 3454 9530 3480 9479 3451 9465 3451 9504
      3442 9505 3439 9519
TIME...MOT...LOC 0554Z 239DEG 49KT 3451 9517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Pushmataha

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Osage

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Washington

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Tulsa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Rogers

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Mayes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Creek

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Wagoner

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Le Flore

When
January 1, 12:00 AM CST to January 4, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996661, 996663, 996664, 996665, 996666, 996667, 996668, 996669, 996670, 996672, 996673, 996674, 996675, 996680.